Hail, Sierra
- When
- September 30, 5:30 PM MST
- Where
- Sierra County, 0.07 mi E of Winston
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 33.350, -107.649
Weak southerly flow brought mid 50s dew points into the region while a disturbance in zonal flow aloft provided enough shear for strong thunderstorms to develop around the Blacks Range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Weak southerly flow brought mid 50s dew points into the region while a disturbance in zonal flow aloft provided enough shear for strong thunderstorms to develop around the Blacks Range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 30, 2:39 PM MST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 339 PM MDT FRI SEP 30 2016 .SYNOPSIS... The back edge of the monsoon moisture plume will slowly pass west to east across the region this evening and overnight. Until it clears the area Saturday we continue with chances for isolated showers and thunderstorms through the evening and tonight. Drier air moves in to end rain and storm chances across the Borderland through the weekend. Monday the next system approaches and brings back storm chances and increased winds. Monday and Tuesday look a bit windy as the storm passes. Dry air returns Tuesday and the rest of the week looks dry and somewhat cooler with lighter winds. && .DISCUSSION... Despite a quite day, after a wet overnight and early morning, there is still plenty of moisture and incoming instability for another round of showers later this afternoon and evening. Models are a bit split on convective activity for tonight...but current storm activity to our west over SE AZ suggest the potential continues for our area later, as an upper wave moves over. We have scattered POPs west and isolated east for the overnight. Saturday we will see dry air overtake the region as winds veer westerly and shove out the current plume of moisture east. Ridging aloft builds for the weekend to help the area warm back to seasonal normals. Pleasant weather expected for both Saturday and Sunday with dry and seasonal conditions. Monday the next Pacific storm system approaches. As it swings into the southern Great Basin winds turn back southerly and redirect subtropical moisture back over the area. This is followed by moderate dynamics aloft and increasing instability. The window of opportunity is short...but looks pretty good for Monday. By Tuesday the system passes to our north and winds turn back westerly. This shoves the moisture out and imports dry air back in to end rain/storm chances. Both days look breezy to windy. Cooler weather follows a Pacific front that passes Tuesday. Dry weather continues for the rest of the work week as broad high pressure aloft build and linger over the region. To finish this cycle we look at Friday when there is some potential in the models for a return of moisture to bring some precipitation chances back into the region late Fri into Sat. 14-Bird && .AVIATION...Valid 01/00Z-02/00Z... Another upper level disturbance will move trough the area this evening. Thunderstorms will build up over the higher terrain in SW New Mexico before sunset, and slowly drift east. DMN and TCS have the best shot at TSRA before 06z. Leftover rain showers and embedded thunderstorms may try and make another late night run towards LRU-ELP, but probabilities are still low. 25-Hardiman && .FIRE WEATHER... Isolated thunderstorms will develop over the Gila Region and SW New Mexico over the next few hours...gradually shifting east into the evening hours. Some rain showers may survive into the Rio Grande valley again late tonight. Expect excellent RH recovery overnight thanks to moist ground from last night's rainfall. The weekend looks dry...but a deep trough will move into the Four Corners on Monday with a Pacific cold front pushing across the area in the afternoon. Residual low level moisture will result in scattered strong thunderstorms in the afternoon. A strong pressure gradient will result in breezy SW winds ahead of the front as well, but RH values will in the 25 to 30 percent range in the lowlands (higher in the mountains), so critical fire weather conditions are not anticipated. 25-Hardiman && .PRELIMINARY POINT TEMPS/POPS... El Paso 61 86 62 87 / 20 0 0 0 Sierra Blanca 56 83 58 86 / 20 20 0 0 Las Cruces 57 84 56 84 / 10 0 0 0 Alamogordo 56 85 57 87 / 20 0 0 0 Cloudcroft 47 68 41 68 / 30 10 0 0 Truth or Consequences 56 83 55 85 / 10 0 0 0 Silver City 53 77 52 78 / 20 0 0 0 Deming 56 85 54 86 / 10 0 0 0 Lordsburg 55 83 53 84 / 10 0 0 0 West El Paso Metro 60 85 62 87 / 20 0 0 0 Dell City 54 86 57 88 / 20 10 0 0 Fort Hancock 59 87 60 89 / 20 10 0 0 Loma Linda 58 79 59 84 / 20 0 0 0 Fabens 57 86 59 88 / 20 0 0 0 Santa Teresa 60 85 60 86 / 10 0 0 0 White Sands HQ 59 84 59 86 / 10 0 0 0 Jornada Range 55 84 53 86 / 10 0 0 0 Hatch 57 84 56 86 / 10 0 0 0 Columbus 58 85 56 86 / 10 0 0 0 Orogrande 59 84 59 87 / 20 0 0 0 Mayhill 51 76 48 76 / 30 10 0 0 Mescalero 50 76 47 77 / 30 10 0 0 Timberon 49 74 46 74 / 30 10 0 0 Winston 47 78 48 79 / 20 0 0 0 Hillsboro 53 81 53 84 / 10 0 0 0 Spaceport 56 83 53 85 / 10 0 0 0 Lake Roberts 50 80 48 80 / 20 0 0 0 Hurley 52 80 51 81 / 20 0 0 0 Cliff 51 83 49 83 / 20 0 0 0 Mule Creek 49 79 47 80 / 20 0 0 0 Faywood 54 81 53 83 / 10 0 0 0 Animas 54 84 53 86 / 10 0 0 0 Hachita 54 84 52 86 / 10 0 0 0 Antelope Wells 54 82 54 84 / 10 0 0 0 Cloverdale 55 78 54 81 / 10 0 0 0 && .EPZ Watches/Warnings/Advisories... NM...None. TX...None. && 99/14/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1131 AM MDT FRI SEP 30 2016 NMZ401>417-TXZ418>424-011745- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1131 AM MDT FRI SEP 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ANOTHER SHOT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING AS THE LAST OF THIS ROUND OF MOISTURE AND SHORTWAVE DISTURBANCES TRACK ACROSS THE REGION. EXPECT ISOLATED TO SCATTERED STORMS WITH A FEW BECOMING STRONG TO SEVERE. POTENTIAL WEATHER THREATS ARE MODERATE HAIL AND STRONG OUTFLOW WINDS. THREAT PROBABILITY AT ANY PARTICULAR LOCATION IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SUBSTANTIAL DRYING SATURDAY TO KEEP CONDITIONS DRY AND SEASONAL THROUGH THE WEEKEND. MONDAY A PACIFIC SYSTEM APPROACHES AND DIRECTS MOISTURE BACK INTO THE REGION FOR ANOTHER SHOT AT STORMS. SOME COULD BE STRONG WITH HAIL. WINDS WILL ALSO INCREASE AND BECOME BREEZY TO WINDY. TUESDAY CONTINUES BREEZY TO WINDY BUT DRY AIR REMOVES STORM CHANCES FOR THE REST OF THE WEEK AS WINDS DIMINISH WEDNESDAY ONWARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY...HOWEVER REPORTS OF SIGNIFICANT OR SEVERE WEATHER ARE ALWAYS ENCOURAGED TO BE RELAYED TO OUR OFFICE IN REAL-TIME. BIRD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
543 PM MDT FRI SEP 30 2016
NMZ402-408-409-010030-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
543 PM MDT FRI SEP 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
630 PM MDT...
AT 543 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF WINSTON...MOVING EAST NORTHEAST AT 5 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WINSTON...MONTICELLO AND LAS PLACITAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3338 10724 3328 10763 3345 10772 3348 10766
3347 10761 3348 10729
TIME...MOT...LOC 2343Z 246DEG 12KT 3341 10758
TRIPOLISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 627 PM MDT FRI SEP 30 2016 NMZ405-406-010115- UPLANDS OF THE BOOTHEEL NM-LOWLANDS OF THE BOOTHEEL NM- 627 PM MDT FRI SEP 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HIDALGO COUNTY UNTIL 715 PM MDT... AT 627 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF CLOVERDALE...OR 21 MILES NORTHWEST OF ANTELOPE WELLS...MOVING EAST AT 5 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PLAYAS VALLEY...CAMP GARZA AND ANIMAS PEAK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3141 10881 3162 10890 3176 10862 3147 10849 TIME...MOT...LOC 0027Z 248DEG 6KT 3157 10879 TRIPOLI
The Holloman AFB radar (KHDX), 145 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659971.